Minnesota, 2001

Hail in Minnesota, April 20, 2001

April 20, 2001 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 20, 7:20 PM CST, 2 hours earlier.

Area forecast discussion, Apr 20, 7:20 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 PM CDT FRI APR 20 2001

FORECAST CONCERN IS COVECTION CHANCES TONIGHT. CURRENTLY..3 AREAS OF
MAIN CONVECTION...THE CLOSEST ONE TO US OVER NE NEB AND INTO NW IOWA
AHEAD OF SURFACE LOW AND CLOSE TO SFC TETA-E RIDGE AND AREA OF
THETA-E ADVECTION. THE AREA OVER S NEB AND AND KS NEAR DRY LINE AND
UPPER VORT. BACKED LOW LEVL FLOW ADVECTIONG HIGHER DEW POINTS JUST
AHEAD CONVECTION. AREA OVER IA/MO BORDER CLOSER TO DEEPER MOISTURE
AND STRONGER LOW LEVL FLOW. THINK AREA OVER NW IOWA WILL DEVELOP
EASTWARD WITH TIME AND GRADUALLY NE AS AREA OF THETA-E ADEVCTION
WORKS NE. THIS GENERALLY IN LINE WITH 21Z RUC AND 18Z ETA. 18Z ETA
DOES KEEP STRONGER LOW LEVEL JET AND THETA-E ADEVCTION MORE OVER
EASTERN IA LATER TONIGHT...SO SEVERE THREAT MAY STAY JUST SOUTH OF
US. CANT RULE OUT A COUPLE OF STG STORMS WITH HAIL OR GUSTY WINDS
THOUGH. BOTTOM LINE IS THAT CURRENT FORECAST GENERALLY OK WITH HIGH
POPS.

.MSP...NONE.
RICHARDSON

In the hours before

Special weather statement, Apr 20, 7:45 PM CST, 1 hour 35 minutes before
MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-210900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT FRI APR 20 2001

...SEVERE THUNDERSTORMS POSSIBLE IN SOUTHERN MINNESOTA...

ISOLATED SEVERE THUNDERSTORMS OVER NORTHWEST IOWA WILL
MOVE TO THE NORTHEAST...AND COULD AFFECT SOUTHERN MINNESOTA
AND PARTS OF WESTERN WISCONSIN OVERNIGHT.

SOME TOWNS WHICH COULD BE AFFECTED BY THESE STORMS INCLUDE
FAIRMONT...ST JAMES...MANKATO...ALBERT LEA...OWATONNA...
RED WING...AND DURAND.

THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL.
DAMAGING THUNDERSTORM WINDS ARE ALSO POSSIBLE. STORM SPOTTERS
AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT.

THESE STORMS ARE IN ADVANCE OF A POWERFUL STORM SYSTEM MOVING INTO
NEBRASKA. THE AIRMASS ACROSS IOWA IS VERY WARM AND UNSTABLE...AND
AS IT ATTEMPTS TO PUSH INTO SOUTHERN MINNESOTA...THUNDERSTORMS WILL
DEVELOP. ISOLATED SEVERE THUNDERSTORMS APPEAR TO BE MOST LIKELY
BETWEEN 10 PM AND 4 AM.

LISTEN TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER UPDATES AND
POSSIBLE WARNINGS AS THE FIRST SEVERE WEATHER OF THE YEAR APPROACHES
THE AREA.

DAVIS

The radar

The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Faribault

When
April 20, 9:20 PM CST
Where
Faribault County, Elmore
Measured
1.25 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.500, -94.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241848.